Alert archive / Virginia / Coastal Flood Statements in 2012
Coastal Flood Statement 14, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Sep 4, 2012, 12:10 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2012, 12:10 PM EDT (16:10 UTC)
- Expired
- Sep 4, 2012, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 4, 10:12 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 4, 10:12 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1012 AM EDT TUE SEP 4 2012 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST WEDNESDAY AS THE REMNANTS OF ISSAC MAKE THEIR WAY INTO THE EASTERN UNITED STATES. && .NEAR TERM /THROUGH TONIGHT/... SURFACE LOW PRESSURE ASSOCIATED WITH A PORTION OF THE REMNANTS OF ISAAC WILL MOVE INTO WRN PA/NY TODAY AND THE UPPER LEVEL SHORTWAVE ENERGY ASSOCIATED WITH IT WILL WEAKEN AND SHEAR APART THROUGH THE DAY. OVERALL...THE MID ATLANTIC STATES WILL SIT WITHIN THE WARM SECTOR AHEAD OF AN ATTENDANT COLD FRONT FROM THE SFC LOW. ISENTROPIC SURFACES ARE HINTING THAT MOST OF THE CWA WILL EXPERIENCE DOWNSLOPE DRYING IN SW FLOW THROUGH LATE AFTERNOON SINCE THE BEST DYNAMICS FOR CONVECTION MOVE NORTH. ISENTROPIC SURFACES THEN SHOW WEAK UPGLIDE AND MOISTURE MOVING INTO THE EASTERN PIEDMONT REGION EARLY THIS EVENING AND SLOWLY PUSHING EWD OVERNIGHT. THEREFORE THE WAKEFIELD CWA SHOULD GENERALLY BE DRY TODAY WITH A FEW THUNDERSTORMS POSSIBLE ALONG THE WRN FRINGES OF THE EASTERN PIEDMONT AND OVER THE LOWER EASTERN SHORE (DUE TO SEABREEZE EFFECTS)...THEN INCREASE FROM THE WEST THROUGHOUT THE EVENING. PWATS AROUND 2.00 INCHES WILL RESULT IN MODERATE TO HEAVY RAINFALL AT TIMES. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AN ATTENDANT COLD FRONT FROM A SURFACE LOW PUSHING ACROSS NEW ENGLAND WILL MOVE INTO THE MID ATLANTIC STATES ON WEDNESDAY. THE FRONT WILL PROVIDE A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT AND ANOTHER ROUND OF HEAVY RAINFALL. LIGHT STEERING FLOW...THE LACK OF ANY OTHER SIGNIFICANT INLAND WX SYSTEMS...AND THE PRESENCE OF TROPICAL STORM LESLIE IN THE ATLANTIC WILL CAUSE THE FRONT TO STALL ALONG THE COAST AS THE DAY PROGRESSES. THE FRONT IS EXPECTED TO BECOME RELATIVELY STATIONARY INTO THE EVENING AND OVERNIGHT HOURS. THE COMBINATION OF SLOW STORM MOVEMENT AND A HIGHLY SATURATED ATMOSPHERE WILL RESULT IN PROLONGED HEAVY RAIN. THIS WILL HEIGHTEN THE POTENTIAL FOR LOCALIZED FLOODING FOR WEDNESDAY INTO WEDNESDAY NIGHT. IT REMAINS DIFFICULT TO PINPOINT WHERE THE FRONT WILL STALL AND THEREFORE WHERE THE GREATEST RAINFALL/FLOOD THREAT MAY OCCUR...SO WILL HOLD OFF ON ISSUING A FLASH FLOOD HEADLINE FOR ALL OR PARTS OF THE AREA AT THIS POINT. WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY AND HIGHLIGHT FLOOD POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. THE FRONT REMAINS DRAPED OVER THE MID ATLANTIC COAST ON THURSDAY... AS SURFACE HIGH PRESSURE MOVING INTO THE OH VALLEY WILL HELP TO PUSH THE FRONT SLIGHTLY EWD OVERNIGHT. THIS WOULD ALLOW SHOWERS AND THUNDERSTORMS TO PERSIST INTO THURSDAY NIGHT. HOWEVER...THE LACK OF UPPER LEVEL DYNAMICS WILL MAKE IT DIFFICULT FOR PRECIP TO PERSIST REGIONWIDE AFTER SUNSET. WILL THEREFORE CONFINE HIGHEST POPS IN THE VICINITY OF THE FRONTAL BOUNDARY THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... VIGOROUS SHORTWAVE TO ROUND BASE OF UPPER LEVEL LOW OVER SOUTH CENTRAL CANADA FRIDAY MORNING AMPLIFYING TROUGH ACROSS THE ERN US. THIS WILL INCREASE SWLY FLOW ACROSS THE MID ATLANTIC AND ADVECT ABUNDANT MOISTURE BACK INTO THE REGION BY THE WEEKEND. FOR FRIDAY...A WEAK SFC BOUNDARY WILL LOCATE ACROSS NRN VA FRIDAY MORNING BEFORE SLOWLY SAGGING SOUTH INTO CENTRAL VA FRIDAY AFTERNOON. ADEQUATE MOISTURE WILL REMAIN ACROSS THE AREA TO INTERACT WITH THE FRONT FOR ISOLATED/SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS. AS THE SHORTWAVE ENTERS THE OHIO RIVER VALLEY...SPATIAL AND TIMING DIFFERENCES EXIST ON HANDLING UPPER LEVEL ENERGY. 03/12Z ECMWF CLOSES AN UPPER LOW OVER THE OHIO RIVER VALLEY WHILE THE 03/12Z GFS KEEPS UPPER LOW CLOSED OVER ONTARIO WITH TROUGH EXTENDING INTO THE OHIO RIVER VALLEY. REGARDLESS...TROUGH WILL AMPLIFY WITH SWLY FLOW TAPPING INTO TROPICAL MOISTURE IN THE GULF OF MEXICO. PRECIP WATERS PROGGED TO BE IN EXCESS OF 2 INCHES ACROSS NC/SRN VA SATURDAY AFTERNOON. SFC LOW WILL DEVELOP IN MOISTURE RICH ENVIRONMENT IN THE TN VALLEY SATURDAY MORNING WITH THE FRONTAL BOUNDARY DRAPED ACROSS CENTRAL VA SATURDAY. THE FRONT WILL BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. PERTURBATIONS IN UPPER FLOW...ISENTROPIC LIFT AND ABUNDANT MOISTURE WILL ENHANCE THE COVERAGE AND INTENSITY OF SHOWERS. THEREAFTER...FORECAST GETS TRICKY BASED ON DIFFERENCES BTWN GFS/ECMWF SOLUTIONS. ECMWF CUTS THE UPPER LEVEL LOW OFF FROM THE MAIN FLOW WITH THE SYSTEM DIVING INTO THE SE US. THE GFS IS MORE PROGRESSIVE AND PUSHES AN OPEN WAVE THROUGH THE REGION SUNDAY NIGHT/MONDAY MORNING BRINGING RAINFALL CHANCES TO AN END BY MONDAY MORNING. HAVE OPTED TO TREND FORECAST TOWARD LATEST GFS AS ECMWF SOLUTION SEEMS UNLIKELY ATTM. HOWEVER...SUNDAY LOOKS TO BE WET AGAIN AS COLD FRONT LIFTS ACROSS THE REGION AS MID LEVEL SHORTWAVE/ABUNDANT MOISTURE REMAIN. TEMPERATURES IN THE EXTENDED WERE TRENDED TOWARD MEX GUIDANCE. DAYTIME TEMPS ON FRIDAY WILL BE ABOVE NORMAL WITH TEMPS IN THE MID/UPPER 80S FOLLOWED BY A COOLING TREND THROUGH THE WEEKEND WITH DAYTIME TEMPS IN THE UPPER 70S/LOW 80S BY SUNDAY. OVERNIGHT TEMPS WILL RANGE FROM THE MID/UPPER 60S TO LOW 70S DEPENDING ON CLOUD COVER AND RAINFALL. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... COMMS ISSUE WITH KSBY ASOS ONCE AGAIN. APPENDED "AMD NOT SKED" TO END OF TAF UNTIL ISSUE GETS RESOLVED. EXPECT LINGERING ST / BR TO QUICKLY BURN OFF WITH VFR CNDTNS THRU THE DAY. TIMING OF CONVECTION INTO ANY TAF SITE PROBLEMATIC. DATA SUGGESTS MOST AREAS STAY DRY WITH BEST CHC FOR PCPN ACROSS MTS. KRIC WOULD HAVE BEST CHC FOR PCPN AFTR 20Z. BETTER CHCS FOR SHWS/TSTRMS COMES WED INTO ERLY THIS AS TRPLCL MSTR COMBINES WITH CD FRNT CROSSING RGN. && .MARINE... S-SW FLOW DOMINATES BEHIND WRM FRNT LIFTING NORTH OF THE WATERS. P-GRADIENT INCREASES TONIGHT AND WEDNESDAY AHEAD OF THE NEXT FRONT. CHALLENGE IS WHETHER WINDS INCRS ENOUGH TO SUSTAIN SCA HEADLINE GIVEN SOUTHERLY CHANNELING UP THE CHES BAY. NEXT CONCERN IS WHEN SEAS ACTUALLY GET TO 5 FT AS THEY ARE ABOUT 1 FOOT BELOW FORECASTED VALUES ATTM. WITH LOW CONFIDENCE BOTH ON WINDS AND SEAS FORECAST... DECIDED TO HOLD OFF ON ANY HEADLINES WITH THIS PACKAGE AND LET THE DAY SHIFT GET A BETTER LOOK AT 12Z DATA BEFORE HOISTING ANY FLAGS. WILL CAP WINDS ON BAY AT 15 KTS WITH 15-20 KTS ON CSTL WTRS. CAP SEAS AT 4 FT THROUGH TONIGHT. SOME 5 FOOTERS POSSIBLE WEDNESDAY (ESPECIALLY OUT 20 NM). 12-13 SECOND LONG PERIOD SWELLS WILL KEEP AT LEAST A MODERATE RISK FOR RIP CURRENTS TODAY. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...BMD NEAR TERM...BMD/JDM SHORT TERM...BMD/JDM LONG TERM...SAM AVIATION...MPR MARINE...MPR
Hazardous weather outlook, Sep 4, 4:17 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 417 AM EDT TUE SEP 4 2012 MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-050830- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- 417 AM EDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH THE REGION...THEN IT IS EXPECTED TO STALL OVER THE MID ATLANTIC COAST DURING THE EVENING AND OVERNIGHT HOURS. PROLONGED HEAVY RAINFALL MAY INCREASE THE THREAT FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ025-NCZ102-VAZ098>100-050830- MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 417 AM EDT TUE SEP 4 2012 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH THE REGION...THEN IT IS EXPECTED TO STALL OVER THE MID ATLANTIC COAST DURING THE EVENING AND OVERNIGHT HOURS. PROLONGED HEAVY RAINFALL MAY INCREASE THE THREAT FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-050830- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 417 AM EDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BMD
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 10:49 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Greensville, City of Emporia | 41 min |
| Sep 3, 11:02 PM EDT | Special Weather Statement | AKQ | Hanover, Louisa | 43 min |
| Sep 4, 12:25 PM EDT | Small Craft Advisory | AKQ | 7 days | |
| Sep 4, 1:57 PM EDT | Special Weather Statement | AKQ | Worcester | 63 min |
Nearby
Coastal Flood Statements in Virginia, 2012Coastal Flood Statements in North Carolina, 2012Coastal Flood Statements in Maryland, 2012Every coastal flood statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.